Michigan, 2008Lake-Effect Snow and Winter Weather in Michigan, December 17 to 20, 2008
December 17 to 20, 2008 · NWS MQT · 5 events in 4 counties and zones
A stationary low pressure trough over central Lake Superior focused heavy lake effect snow showers over Keweenaw County on the 17th into the morning of the 18th. heavy lake effect snow then became focused over north central Upper Michigan from the evening of the 18th into the morning of 20th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary low pressure trough over central Lake Superior focused heavy lake effect snow showers over Keweenaw County on the 17th into the morning of the 18th. As the trough sagged slowly south...heavy lake effect snow then became focused over north central Upper Michigan from the evening of the 18th into the morning of 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 17, 5:35 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Dec 17, 5:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
535 AM EST WED DEC 17 2008
.DISCUSSION...
COLD AIR REMAINS ENTRENCHED OVER UPPER MICHIGAN. THIS IS NOT
EXPECTED TO CHANGE MUCH OVER THE NEXT WEEK....WITH HIGH TEMPERATURES
REACHING AS HIGH AS THE MID 20S EAST.
OVERNIGHT SNOW WILL SHIFT NORTHEASTWARD AND OUT OF MUCH OF THE CWA
TODAY. A SURFACE LOW WAS LOCATED OVER NORTHEASTERN LAKE SUPERIOR.
TWO SHORTWAVES ON THE LOCAL WEATHER MAP WILL BE HEADING OUT OF THE
GREAT LAKES REGION. THE FIRST WAS LOCATED OVER LOWER MI...WITH THE
SECOND OVER CENTRAL MINNESOTA. THE OTHER ONE...OVER
MINNESOTA...SHOULD CROSS UPPER MICHIGAN THIS MORNING. LARGE HIGH
PRESSURE ACROSS THE CENTRAL PLAINS STATES WILL INCH NORTHEASTWARD TO
WISCONSIN BY 06Z THURSDAY. WESTERLY FLOW WILL REMAIN THROUGH THE DAY
THURSDAY...AT LEAST NEAR THE UPPER MICHIGAN SHORELINES. THIS WILL
KEEP THE POTENTIAL FOR LAKE EFFECT SNOW SHOWERS ACROSS THE WESTERN
ZONES...AND POSSIBLY THE NORTHERN TIP OF LUCE COUNTY. 850MB
TEMPERATURES WILL REMAIN IN THE -13 TO -18C. A SINGLE BAND OF LAKE
EFFECT SNOW SHOWERS MAY IMPACT THE KEWEENAW LATER TODAY. SO
FAR...THE LOWER VIS FROM BANDING SNOW SHOWERS HAS NOT BEEN STEADY.
EXPECT WEST WINDS TO BECOME EASTERLY THURSDAY WITH THE SHORT TERM
GUIDANCE CONTINUING TO SHOW THE POTENTIAL FOR A SINGLE BAND OF SNOW
SHOWERS IMPACTING THE KEWEENAW.
THE NEXT SIGNIFICANT WEATHER SYSTEM WILL BE APPROACHING FOR THE END
OF THE WORK WEEK...AND THE FIRST HALF OF THE WEEKEND. AT
500MB...THIS IS THE CUT OFF LOW DIGGING INTO WESTERN CALIFORNIA. AT
THE SURFACE...THE LOW WILL DEVELOP FURTHER OFF THE FRONT RANGE OF
THE ROCKIES THURSDAY AFTERNOON...MOVING FROM COLORADO TO ILLINOIS BY
FRIDAY MORNING. A SLOWER TREND IN THE MODELS HAS HIGHLIGHTED THE
NEED FOR A 6 HOUR SLOW DOWN THE ONSET OF SNOW THURSDAY NIGHT.
THE BEST DYNAMICS WILL REMAIN WELL TO OUR SOUTH OVER SOUTHERN
WI/MI...INDIANA...AND OHIO. MODERATE SNOW AMOUNTS ARE STILL
EXPECTED...WITH ADVISORIES POSSIBLY NEEDED OVER THE SOUTHEASTERN CWA
AND MAYBE EVEN NORTH CENTRAL NEAR LAKE SUPERIOR...WHERE 3 TO 6
INCHES OF SNOW IS FIGURED. WOULD NOT BE SURPRISED TO GET NEAR
WARNING CRITERIA FOR MNM AND ESC...BUT WILL NOT ISSUE A WATCH YET
DUE TO THE TIMING AND UNCERTAINTY. AS THE SURFACE LOW SWINGS IN
FRIDAY...LOW LEVEL WINDS WILL BECOME NORTHEASTERLY FOR A
TIME...BRINGING HIGHER SNOW AMOUNTS TO MARQUETTE AND BARAGA COUNTIES.
DURING THE DAY FRIDAY THE SURFACE LOW WILL MAKE A EASTERLY BEELINE
FROM ILLINOIS TO EASTERN PENNSYLVANIA...WITH HIGH PRESSURE QUICKLY
WORKING INTO UPPER MICHIGAN FROM THE CENTRAL CANADIAN PROVINCES.
ON SATURDAY...ANOTHER DEVELOPING SURFACE LOW WILL BE SET UP OVER
COLORADO. IT SHOULD MOVE SOMEWHERE BETWEEN MISSOURI AND LOWER
MICHIGAN BY 12Z SUNDAY. MODELS ARE HAVING A DIFFICULT TIME AT THIS
POINT WITH THE EXACT TRACK. STILL...IT SHOULD REMAIN TO OUR SOUTH
ONCE AGAIN. THE 00Z/17 RUN OF THE ECMWF WOULD WRAP UP THE SURFACE
LOW AS FAR NORTH AS THE SAULT BY 00Z MONDAY...SIGNIFICANT
DISCREPANCIES REMAIN AT THIS TIME. UNLIKE THE EARLY WEEKEND
SYSTEM...THIS ONE COULD BRING MORE NORTHWESTERLY WINDS WITH
IT...INCREASING THE POTENTIAL FOR LAKE EFFECT SNOW SHOWERS THROUGH
MONDAY.
&&
.AVIATION (FOR THE 06Z TAF ISSUANCE)...
CONDITIONS WILL STAY IFR AT BOTH SITES UNTIL LATE TONIGHT WITH LIGHT
SNOW BRINGING LOWER VIS AND CIGS. CONDITIONS WILL IMPROVE TO MVFR AT
KCMX LATE TONIGHT AS SNOW MOVES OUT AND THEN DROP BACK TO IFR WITH
FRONTAL PASSAGE AND BLOWING SNOW BY MID MORNING AND THEN STAY DOWN
UNTIL EVENING. AS WINDS START TO DIE DOWN...VIS SHOULD COME UP TO
MVFR AT KCMX THEN AFTER 00Z.
AT KSAW...SINCE AWOS IS OUT UNTIL PROBABLY NOON ON WEDNESDAY...NO
AMD WILL BE SCHEDULED ON THIS TAF. CONDITIONS WILL IMPROVE LATE
TONIGHT AS SNOW MOVES OUT AND CIGS AND VIS COME UP WITH SOME DRIER
AIR. WITH WEST WINDS ON WED...CONDITIONS WILL STAY VFR WITH NO LAKE
EFFECT CONTRIBUTIONS.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
SW WINDS 20 TO 25 KTS WILL VEER W AND INCREASE TO 30 KT BY LATE THIS
MORNING AS COLDER AIR MOVES ACROSS THE LAKE IN THE WAKE OF A COLD
FRONT. AFTER A BRIEF LULL IN THE WINDS ON THURSDAY...EXPECT WINDS TO
INCREASE TO 35 KNOT GALES OUT OF THE NORTHEAST LATE THURSDAY NIGHT
INTO FRIDAY MORNING AS A LOW PRESSURE SYSTEM PASSES TO THE SOUTH OF
THE GREAT LAKES. AFTER A LULL IN WINDS FRI NIGHT INTO SAT...
NORTHEAST WINDS WILL INCREASE TO NEAR GALES AGAIN ON SUNDAY AS YET
ANOTHER LOW PASSES TO THE SOUTH OF THE GREAT LAKES.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...NONE.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING UNTIL 1 PM EST /12 PM CST/ THIS
AFTERNOON FOR LSZ162.
HEAVY FREEZING SPRAY WARNING UNTIL 1 PM EST /12 PM CST/ THIS
AFTERNOON FOR LSZ241-242.
LAKE MICHIGAN...NONE.
&&
DISCUSSION...KF
AVIATION...GM
MARINE...VOSS
Hazardous weather outlook, Dec 17, 5:11 AM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
511 AM EST WED DEC 17 2008
MIZ001>007-009>014-084-085-181300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
511 AM EST WED DEC 17 2008 /411 AM CST WED DEC 17 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE THROUGH THE LOWER GREAT
LAKES FRIDAY. A LIGHT TO MODERATE SNOWFALL IS EXPECTED ACROSS
WEST AND CENTRAL UPPER MICHIGAN FROM THIS SYSTEM...WITH THE
GREATEST AMOUNTS OVER SOUTH CENTRAL UPPER MICHIGAN...MAINLY DURING
THE DAY FRIDAY.
ANOTHER LOW PRESSURE SYSTEM MAY IMPACT THE AREA SATURDAY NIGHT
THROUGH SUNDAY NIGHT. A MODERATE TO HEAVY SNOWFALL COULD
OCCUR...WITH THE GREATEST AMOUNTS IN THE HIGHER TERRAIN NEAR
LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-181300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
511 AM EST WED DEC 17 2008 /411 AM CST WED DEC 17 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
HEAVY FREEZING SPRAY IS EXPECTED OVER FAR WESTERN LAKE SUPERIOR
UNTIL EARLY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAVY FREEZING SPRAY WILL BE POSSIBLE ACROSS THE ENTIRE AREA
SATURDAY AND SUNDAY.
NORTHEAST GALES TO 35 KNOTS ARE POSSIBLE OVER WESTERN AND CENTRAL LAKE
SUPERIOR FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-181300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
511 AM EST WED DEC 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KF
Winter Weather, Northern Houghton
- When
- December 17, 7:00 AM EST to December 18, 7:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Spotter reports near Calumet ranged from 3 to 6 inches in 12 hours during the event.
Lake-Effect Snow, Keweenaw
- When
- December 17, 8:30 AM EST to December 18, 3:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The Mohawk observer measured 12 inches in the 12-hour period ending at 830 am on the 18th and 16 inches in 24 hours. The Keweenaw County Sheriff in Eagle Harbor estimated 12 inches of snow in less 12 hours on the morning of the 18th.
Winter Weather, Northern Houghton
- When
- December 18, 7:00 PM EST to December 19, 7:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The Lake Linden observer measured 6 inches of snow in 12 hours.
Lake-Effect Snow, Marquette
- When
- December 18, 7:00 PM EST to December 20, 7:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The Marquette National Weather Service in Negaunee Township measured 12 inches of snow in 24 hours with a storm total snowfall of 16.6 inches during the entire event. There was also a report of 9 inches in 12 hours three miles northwest of Marquette.
Lake-Effect Snow, Alger
- When
- December 19, 9:00 AM EST to December 20, 1:00 AM EST
- Where
- Alger forecast zone
- Reported by
- Public
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
There was a report of 12 inches of lake effect snow in Deerton. Most of the snow fell during the afternoon and evening of the 19th.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, December 17 to 18, 20081 death · 10 events
- Avalanche in Colorado, December 17, 20081 death · 1 event
- Heavy Snow in Washington, December 17 to 18, 2008$750,000 · 11 events
- Heavy Snow in Nevada, December 17, 2008$500,000 · 2 events
- Dense Fog in Louisiana, December 17, 20086 injured · $20,000 · 1 event
- Winter Weather in Vermont, December 17, 2008$80,000 · 16 events
- Winter Weather in New York, December 17, 2008$45,000 · 9 events
- Winter Weather in New York, December 17, 200827 events
- Heavy Snow in Washington, December 17 to 19, 20089 events
- Heavy Snow in Washington, December 17 to 18, 20087 events
- Winter Storm and Heavy Snow in Washington, December 17 to 18, 20086 events
- Winter Storm and Frost and Freeze in California, December 17 to 18, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147195, 146078, 147197, 147201, 147202.